Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Springfield, MO

June 6, 2014Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 6, 2014, 1:01 AM CDT for Barry County, McDonald County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 1:01 AM CDT (06:01 UTC)
Expired
Jun 6, 2014, 7:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 1:14 AM CDTFLASH FLOODAnderson, MOLOW WATER BRIDGE ON PARK STREET IS FLOODED AND CLOSED.
Jun 6, 1:36 AM CDTFLASH FLOODPowell, MOROUTE E IS IMPASSIBLE ON THE NORTH EDGE OF TOWN DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS53 KSGF 060601
FFWSGF
MOC009-119-061200-
/O.NEW.KSGF.FF.W.0012.140606T0601Z-140606T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 AM CDT.

* AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.  RAINFALL BETWEEN TWO AND THREE INCHES HAS BEEN
  ESTIMATED BY DOPPLER RADAR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ANDERSON...BIG SUGAR
  CREEK STATE PARK...EXETER...GOODMAN...LANAGAN...PINEVILLE...
  POWELL...RIDGLEY...ROARING RIVER STATE PARK...ROCKY COMFORT...
  SELIGMAN...WASHBURN AND WAYNE. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 76 3 MILES WEST OF ANDERSON...
HIGHWAY 90 AT LITTLE SUGAR CREEK NEAR JANE.

FLOODING WAS REPORTED ON THE SOUTH EDGE OF GOODMAN IN MCDONALD 
COUNTY WHERE A WATER RESCUE WAS TAKING PLACE.

CARS ARE REPORTED STRANDED ALONG HIGHWAY 59 SOUTH OF GOODMAN UNDER 
THE RAILROAD OVERPASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3658 9452 3676 9452 3675 9407 3668 9389
      3650 9371 3649 9405

$$

LINDENBERG
1 follow-up statement
292 
WGUS73 KSGF 060722
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT FRI JUN 6 2014

MOC009-119-061200-
/O.CON.KSGF.FF.W.0012.000000T0000Z-140606T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-MCDONALD MO-
222 AM CDT FRI JUN 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
MCDONALD AND SOUTHWESTERN BARRY COUNTIES...

AT 216 AM CDT...COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT 
EXCESSIVE RAINFALL FROM THURSDAY NIGHT WAS PRODUCING FLASH FLOODING 
ACROSS THE WARNED AREA. THE HEAVIEST RAIN FELL IN A CORRIDOR FROM 
GOODMAN TO POWELL WHERE RADAR ESTIMATES THAT TWO TO THREE INCHES OF 
RAIN FELL IN A ONE TO TWO HOUR PERIOD.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...ANDERSON...BIG SUGAR CREEK STATE
PARK...EXETER...GOODMAN...LANAGAN...PINEVILLE...POWELL...RIDGLEY...
ROARING RIVER STATE PARK...ROCKY COMFORT...SELIGMAN...WASHBURN AND
WAYNE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 76 3 MILES WEST OF ANDERSON...
HIGHWAY 90 AT LITTLE SUGAR CREEK NEAR JANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3658 9452 3676 9452 3675 9407 3668 9389
      3650 9371 3649 9405

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 11:30 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 5, 11:30 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT Thu Jun 5 2014

.SHORT TERM...(This Evening through Friday)
Issued at 415 PM CDT THU JUN 5 2014

The active weather pattern will continue with the next round of
thunderstorms and heavy rainfall developing later tonight.

The airmass had stabilized in the wake of the convective complex
earlier today while the effective boundary had sagged southward into
northern Arkansas and northeastern Oklahoma. Meanwhile a couple of
perturbations tracking through a seasonably strong westerly flow
aloft were tracking toward the region.

This forecast is complex with features and convective development
driven by mesoscale processes.

We will initially have to monitor for potential convective
development early this evening across eastern Kansas into west
central Missouri with the passage of a weak impulse. While some
near term models indicate the development of robust convection
the extent of destabilization is in doubt. Overall expect we will
see some scattered storms develop early this evening mainly to
our northwest with the potential of this activity developing into
our area.

Of greater concern and confidence is convection developing late
this evening into the overnight hours as a more discernible
disturbance approaches from the west and a low level jet develops.
The low level jet and resulting moisture transport will interact
with the existing east to west oriented boundary to ignite
thunderstorm development. Ample instability rooted above the
boundary layer and seasonably strong deep layer shear will support
the potential of a few severe storms from southeastern Kansas into
far southern Missouri.

Of greater concern is the potential for torrential rainfall on top
of areas that have received recent heavy rains. Expect 1 to 2
inches with locally up to 3 inches across our southern counties or
generally south of a Nevada to Salem line.

A Flash Flood Watch has been issued for the Missouri Ozarks and
southeastern Kansas generally south of Highway 54.

.LONG TERM...(Friday Night through Thursday)
Issued at 415 PM CDT THU JUN 5 2014

The parade of convection will continue into the weekend as the
front remains stalled across the region and a series of
disturbances track eastward. While the exact timing and
evolution of the development of thunderstorms is somewhat
uncertain it appears the focus for storm development will be
Friday night into Saturday and again late Saturday into Sunday.

Each round of convection will bring the potential of heavy
rainfall and flooding along with the risk of severe weather.

The unsettled weather will persist into next week with additional
chances of storms at times.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1127 PM CDT THU JUN 5 2014

Thunderstorms have redeveloped along a frontal boundary over
southern Missouri late this evening in an area of increased
instability and decreased CIN. Have increased coverage in JLN/BBG
tafs for the current activity but generally keeping things south
of SGF for now. Still anticipating a thunderstorm complex pushing
east overnight from western Oklahoma and possibly affecting
southern Missouri towards sunrise. Have kept overall in VFR except
MVFR within convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Sunday morning FOR MOZ066-077>083-
     088>098-101>106.

KS...FLASH FLOOD WATCH through Sunday morning FOR KSZ073-097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Lindenberg
Hazardous weather outlook, Jun 6, 12:19 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT FRI JUN 6 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070530-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1219 AM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST
  MISSOURI LATE THIS EVENING AND WILL CONTINUE INTO THE OVERNIGHT
  HOURS. LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS
  OF UP TO 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. THE
  STRONGEST STORMS WILL LIKELY REMAIN SOUTH OF A PITTSBURG KANSAS
  TO SPRINGFIELD MISSOURI TO GAINESVILLE LINE.

  A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP LATE TONIGHT AND
  MAY PUSH INTO SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. VERY
  HEAVY RAIN AND DAMAGING WIND WILL BE THE MAIN RISK WITH THIS
  ACTIVITY DURING THE OVERNIGHT HOURS.

  DUE TO THE RECENT HEAVY RAINFALL OVER PORTIONS OF THE
  AREA...THERE IS AN ELEVATED RISK OF FLOODING ACROSS SOUTHERN
  MISSOURI FOR ANY AREAS OF HEAVY RAIN THAT DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  MULTIPLE ROUNDS OF THUNDERSTORMS AND HEAVY RAINFALL ARE
  EXPECTED THROUGH SUNDAY. STRONG TO SEVERE STORMS WILL BE
  POSSIBLE AT TIMES. THE POTENTIAL FOR FLOODING WILL CONTINUE
  ESPECIALLY FOR AREAS THAT RECEIVE MULTIPLE ROUNDS OF HEAVY RAIN.

  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  AREAS OVER SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jun 5, 11:14 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT THU JUN 5 2014

KSZ101-060445-
CHEROKEE KS-
1114 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 1145 PM CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FAULKNER...OR NEAR
CHETOPA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FAULKNER AND MELROSE.

PEOPLE IN SOUTHWESTERN CHEROKEE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3718 9496 3707 9490 3700 9487 3699 9489
      3700 9507 3700 9508 3713 9508
TIME...MOT...LOC 0414Z 252DEG 18KT 3703 9512

SCHAUMANN
Local storm report, Jun 5, 11:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             1 N NEOSHO              36.88N 94.37W
06/05/2014  E0.75 INCH       NEWTON             MO   LAW ENFORCEMENT

            PENNY SIZE HAIL AT INTERSTATE 49 AT MILE MARKER 29.2.

&&

LINDENBERG
Local storm report, Jun 5, 11:53 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             6 S COLUMBUS            37.08N 94.84W
06/05/2014  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            ALSO HAD 50 MPH WINDS.

&&

LINDENBERG
Local storm report, Jun 5, 11:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             6 S COLUMBUS            37.08N 94.84W
06/05/2014  E1.25 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

LINDENBERG
Local storm report, Jun 6, 12:01 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             3 SW COLUMBUS           37.14N 94.88W
06/06/2014  E1.75 INCH       CHEROKEE           KS   LAW ENFORCEMENT

&&

LINDENBERG
Local storm report, Jun 6, 12:02 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             2 SW DIAMOND            36.97N 94.34W
06/05/2014  E1.25 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:35 PM CDTSevere Thunderstorm WarningSGFNewton55 min
Jun 6, 12:04 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
Jun 6, 12:44 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald61 min
Jun 6, 12:46 AM CDTSevere Thunderstorm WarningSGFLawrence59 min
Jun 6, 1:18 AM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene, Lawrence57 min
Jun 6, 1:35 AM CDTAreal Flood AdvisorySGFNewton4 hr
Jun 6, 6:55 AM CDTAreal Flood WarningSGFMcDonald8 hr
Jun 6, 9:10 AM CDTRiver Flood WarningSGFVernon3 days
Jun 6, 3:12 PM CDTAreal Flood AdvisorySGFChristian, Greene, Lawrence, Stone6 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.